Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 40, NWS Quad Cities, IA

June 22, 2024Dubuque County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 22, 2024, 5:12 PM CDT for Dubuque County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 5:12 PM CDT (22:12 UTC)
Expired
Jun 22, 2024, 5:30 PM CDT
In force
18 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:13 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WFUS53 KDVN 222212
TORDVN
IAC061-222230-
/O.NEW.KDVN.TO.W.0040.240622T2212Z-240622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
512 PM CDT Sat Jun 22 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  North central Dubuque County in northeastern Iowa...

* Until 530 PM CDT.

* At 512 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Waupeton, or 14 miles northwest of Dubuque, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Balltown, Waupeton, and Finley's Landing Park around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4266 9085 4265 9074 4263 9071 4260 9095
      4265 9097 4265 9090 4267 9090
TIME...MOT...LOC 2212Z 259DEG 30KT 4265 9090 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
2 follow-up statements
263 
WWUS53 KDVN 222218
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
518 PM CDT Sat Jun 22 2024

IAC061-222230-
/O.CON.KDVN.TO.W.0040.000000T0000Z-240622T2230Z/
Dubuque IA-
518 PM CDT Sat Jun 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH
CENTRAL DUBUQUE COUNTY...

At 517 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Finley's Landing Park, or 12 miles northwest of
Dubuque, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Dubuque County, including the following locations...
Finley's Landing Park and Waupeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4266 9085 4265 9074 4263 9071 4261 9088
      4265 9090 4267 9090
TIME...MOT...LOC 2217Z 259DEG 30KT 4266 9084 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
527 
WWUS53 KDVN 222223
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
523 PM CDT Sat Jun 22 2024

IAC061-222233-
/O.EXP.KDVN.TO.W.0040.000000T0000Z-240622T2230Z/
Dubuque IA-
523 PM CDT Sat Jun 22 2024

...THE TORNADO WARNING FOR NORTH CENTRAL DUBUQUE COUNTY WILL EXPIRE
AT 530 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

&&

LAT...LON 4266 9085 4265 9074 4263 9071 4261 9088
      4265 9090 4267 9090
TIME...MOT...LOC 2223Z 259DEG 30KT 4267 9080 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:06 PM CDT, 3 hours 6 minutes earlier. Its key messages:

  • Active weather today, as a cold front brings strong/severe storms this afternoon and evening. The SPC highlights our area in a Slight Risk (level 2/5) for Severe Weather, with winds and tornadoes being the main threats.
  • Unseasonably high PWATs will allow for heavy rainfall throughout the area, with a specific focus on areas along/north of Highway 30. This will result in a localized flash flood threat today. With this new rainfall, along with high regional rainfall, river flooding is expected for many area rivers over the next 1-2 weeks.
  • A Heat Advisory remains for areas along and south of Interstate 80, with heat index values between 90-100. The unseasonably warm conditions will continue through much of the long term forecast, with a couple days of relief in the mix.
Area forecast discussion, Jun 22, 2:06 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
206 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Active weather today, as a cold front brings strong/severe
  storms this afternoon and evening. The SPC highlights our area
  in a Slight Risk (level 2/5) for Severe Weather, with winds
  and tornadoes being the main threats.

- Unseasonably high PWATs will allow for heavy rainfall
  throughout the area, with a specific focus on areas
  along/north of Highway 30. This will result in a localized
  flash flood threat today. With this new rainfall, along with
  high regional rainfall, river flooding is expected for many
  area rivers over the next 1-2 weeks.

- A Heat Advisory remains for areas along and south of
  Interstate 80, with heat index values between 90-100. The
  unseasonably warm conditions will continue through much of the
  long term forecast, with a couple days of relief in the mix.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1249 PM CDT Sat Jun 22 2024

This Afternoon into Tonight...

This will be the time period to keep an eye on, especially over the
next 4-8 hours. A surface low will track just north of the area
today, dragging a cold front through the area. This cold front will
be the reason for rapid thunderstorm development this afternoon and
evening, where some may be strong to severe. Currently, the SPC has
highlighted our area in a Slight Risk (level 2/5) for Severe Weather
throughout the whole area, with the main hazards being winds and
tornadoes. The other hazard will be the potential for flash flooding
today, where the WPC highlights much of our area in a Slight Risk
for Excessive Rainfall. Both of these hazards will be discussed in
more detail below. On top of theses hazards, we will see some
excessive heat today as well, with heat index values between 90-100.
A Heat Advisory is out for areas along/south of Interstate 80,
highlighting this potential.

First, we will dive into some severe parameters. Looking at the
sounding analysis throughout the area, temperatures are expected to
rise into the 90s, which will combine with dewpoints in the 70s to
develop moderate instability. Currently, guidance ranges between
1500-3000 CAPE. This will combine with sufficient shear, generally
ranging between 30-40 KTs. While this is not high shear, it should
balance well with the instability for organized convection, some of
which will be supercells. With shear just a bit off from being
parallel to the boundary, this should aid in repeated storms early
and allow for cold pool development. Thus, this favors the upscale
growth, leading to a line of storms later in the afternoon. Lapse
rates are quite low, especially in the midlevels, which also limits
our widespread hail potential. Also, PWATs are unseasonably
high, which will also limit hail growth. Thus, it will take a
very robust updraft to get large hail. While not impossible,
this is a lower-end risk, with the best chance to see hail in
the earlier, semi-discrete supercells. Much of the shear will be
in the LLVLs, which will result in spin in the low levels of
the storms, favoring a tornado potential throughout the event.
As was mentioned above, the wind threat will end up being the
main threat, with DCAPE values around 1000+ favoring this.

Secondly, we shall start with the severe weather threat. We are
expecting rapid development of storms at/by mid afternoon today.
This is a couple of hours sooner than the initial thoughts from
overnight guidance. Thus, we can see showers and storms develop as
early as 2/3pm for areas along and north of Highway 20. The
initial storms that develop are looking to be more of a semi-
discrete line of supercells. Thus, all hazards will be possible
with these, with a particular focus on the tornado possibilities
with these early storms. The SPC has noted an increase in the
tornado threat last night, increasing it to a 5% chance
along/north of Interstate 80. Not only will we be worried about
the severe potential in these areas, but we will also have a
flash flood threat. PWATs throughout the area are forecast to
increase above 2.00". The initial storms that develop early in
the event are not expected to move southeast that quick, with
some repeating rounds of storms for area. This, along with the
overnight/morning rainfall, will allow for a localized flash
flood threat, with that increased threat seen down to Highway
30.

Finally, these supercells are expected to pick up speed as the
storms mature, growing upscale as we approach the late afternoon and
evening. These early storms will push southeast with the front,
bringing a line of organized convection southeast towards the Quad
Cities area between 5-7pm. As we transition to a linear mode of
convection, we will move to a severe wind threat, with embedded
tornadoes along the line possible. This will be especially true if
we get bowing segments along the line, then we will see that tornado
threat increase. This line of storms will continue through the area
during the remainder of the evening, with the severe threat
decreasing after 10pm. Residual showers and storms will continue in
our southeast after midnight, but much of the area should be dry by
3am locally.

Behind the front, we will be left with temperatures in the low 70s
and a light northwesterly breeze.

-Gunkel

Sunday...

Sunday will be the pick day for the weekend, with much quieter
conditions expected in the wake of tonight's fropa. Models and
ensembles are in good agreement with large upper-level ridging
developing to our west and surface high pressure building across the
western Great Lakes, leading to partly to mostly sunny skies. The
NBM is keeping our area dry Sunday into Sunday night, despite an
upper-level trough just grazing our northeastern areas late Sunday.

-JTS

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1249 PM CDT Sat Jun 22 2024

Active pattern will largely continue through next week, with a
few dry days in the mix. Upper level pattern transitions next
week to a ridge over the Rockies and a trough east. This will
allow bouts of energy to pass through the area periodically next
week, bringing sporadic chances for precipitation. Some days,
the moisture will be a concern, as is usually the case. Aside
from Monday and Tuesday, temperatures will remain largely in the
80s.

The next significant opportunity for showers and storms
will be Tuesday and Tuesday night, as yet another cold front
passes through the area. A look at the convective parameter
space indicates instability to be rather high with a pretty
strong signal for another hot and humid day, but the deep-layer
shear values are pretty meager. The CSU ML severe probs remains
bullish on severe potential for Tuesday, so we will have to keep
an eye out for perhaps another bout of strong to severe storms
then.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 22 2024

VFR conditions will start out the TAF period, with conditions
trending MVFR/IFR by 00z for most. A strong/severe line of
storms will impact much of the area between 21-03z, with the
threat decreasing after that time. With these storms, our main
concerns will be the strong winds, with gusts upwards to 50-55
KTs in severe storms. Also, cigs/vis will both drop with any
storm, with cigs around 1500-2500 ft and vis between 2-5 SM.
After the storms pass, generally around 03-06z, we will see
conditions recover. This will leave us with a scattered to
broken deck of clouds around 1500 ft. Winds ahead of the front
will remain out of the southwest, gusting upwards to 20-25 KTs,
with thunderstorms producing stronger. After the front passes,
we will be left with a light northwest wind. Much of the above
is covered by TEMPOs and PROB30s, given some uncertainty in
timing. Will amend accordingly when we get a better grasp on
timing.

&&

.HYDROLOGY...
Issued at 124 PM CDT Sat Jun 22 2024

Widespread 2.5 to 3.5 inches fell in the headwaters of the
Cedar and Iowa River basins. Currently there are many flood
forecasts in the basin that are for significant flooding by the
middle of this coming week. Flood watches are currently out and
warnings and briefings will be coming in the next 24 hours as
the hydrologic situation comes into better focus.

The Mississippi River is expected to reach flood stage at
multiple locations, including the Rock Island gage, by the
middle of this week. Long term we expect the Mississippi to
reach Moderate and/or Major flood stages the week of the Fourth
of July, with the crest at the Rock Island gage possibly
reaching just over 18 feet early on the Fourth of July.
However, a larger margin of error should be taken into
consideration whe forecasting precipitation amounts and
locations in the 7-10 day timescale. Watches are currently out
for most of the Mississippi River and warnings will follow in
the next few as a clearer picture is drawn on what
precipitation and routed water we have coming downstream.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 PM CDT this evening for IAZ040>042-
     051>054.
     Heat Advisory until 7 PM CDT this evening for IAZ067-068-
     076>078-087>089-098-099.
IL...Flood Watch until 10 PM CDT this evening for ILZ001-002.
     Heat Advisory until 7 PM CDT this evening for ILZ015-016-
     024>026-034-035.
MO...Heat Advisory until 7 PM CDT this evening for MOZ009-010.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Gunkel
HYDROLOGY...Wilson
Hazardous weather outlook, Jun 22, 9:02 AM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
902 AM CDT Sat Jun 22 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231415-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
902 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions are expected once again today,
particularly for areas along and south of Interstate 80. Heat
index values between 95 to 100 degrees will be possible, and a
Heat Advisory has been issued for these locations.

Chances of thunderstorms will increase today, especially along a
cold front that will pass through the area late this afternoon
through the evening hours. Strong to severe storms are possible,
with damaging winds and tornadoes being the main threats. Initial
storms will develop along Highway 20 during the mid afternoon as a
disconnected line of supercell thunderstorms, growing upscale into
a line as it approaches the Quad Cities early this evening. The
entire outlook area remains in a Slight Risk, or level 2 of 5, for
severe weather today. Additionally, heavy rainfall from these
storms could produce localized flash flooding, especially for
urban and poorly drained areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances return for Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon through the
evening hours.

GENERAL STORM MOTION OF THE DAY: Towards the southeast around 30
to 40 mph this afternoon and evening.

Gunkel/JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:39 PM CDTFlood WatchDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more25 hr
Jun 21, 8:57 PM CDTRiver Flood WatchDVNBenton6 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNDubuque, Jackson14 hr
Jun 21, 9:39 PM CDTRiver Flood WatchDVNMuscatine, Scott21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNDes Moines24 hr
Jun 21, 9:39 PM CDTRiver Flood WatchDVNDes Moines, Lee21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNLouisa21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNClinton, Scott21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNDes Moines, Louisa21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNLouisa, Muscatine21 days
Jun 21, 9:39 PM CDTRiver Flood WatchDVNDubuque21 days
Jun 22, 2:55 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 4 more16 hr
Jun 22, 10:29 AM CDTRiver Flood WatchDVNLinn7 days
Jun 22, 10:29 AM CDTRiver Flood WatchDVNLinn3 days
Jun 22, 10:29 AM CDTRiver Flood WatchDVNCedar, Johnson, Muscatine21 days
Jun 22, 10:29 AM CDTRiver Flood WatchDVNLouisa, Muscatine21 days
Jun 22, 11:09 AM CDTRiver Flood WarningDVNDubuque, Jackson27 days
Jun 22, 11:22 AM CDTRiver Flood WatchDVNClinton21 days
Jun 22, 11:22 AM CDTRiver Flood WatchDVNScott21 days
Jun 22, 11:22 AM CDTRiver Flood WatchDVNMuscatine21 days
Jun 22, 11:22 AM CDTRiver Flood WatchDVNClinton, Jackson21 days
Jun 22, 11:22 AM CDTRiver Flood WatchDVNClinton, Scott5 days
Jun 22, 3:53 PM CDTTornado WarningDVNBuchanan, Delaware29 min
Jun 22, 5:22 PM CDTTornado WarningDVNBuchanan, Delaware53 min
Jun 22, 6:03 PM CDTTornado WarningDVNDelaware, Dubuque57 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.